Alert archive / Virginia / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 71, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 12, 2005, 3:01 PM EDT for Botetourt County, Craig County, Virginia. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2005, 3:01 PM EDT (19:01 UTC)
- Expired
- Jul 12, 2005, 4:00 PM EDT
- In force
- 59 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
Counties Botetourt County, VA, Craig County, VA
The radar
The Roanoke radar (KFCX), 62 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.0 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 623 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 842 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 121903 SVRRNK VAC023-045-122000- /O.NEW.KRNK.SV.W.0071.050712T1901Z-050712T2000Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 301 PM EDT TUE JUL 12 2005 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN CRAIG COUNTY IN SOUTHWEST VIRGINIA CENTRAL BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA * UNTIL 400 PM EDT * AT 254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES WEST OF FINCASTLE...OR ABOUT 6 MILES SOUTHEAST OF NEW CASTLE...AND MOVING EAST AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... VIRGINIA MINERAL SPRINGS...FINCASTLE...ORISKANY INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY FROM THIS STORM. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3759 8007 3742 8009 3742 7980 3761 7977 $$ RCS
2 follow-up statements
000 WWUS51 KRNK 121934 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 333 PM EDT TUE JUL 12 2005 VAC045-121943- /O.CAN.KRNK.SV.W.0071.000000T0000Z-050712T2000Z/ CRAIG VA- 333 PM EDT TUE JUL 12 2005 ...THE SEVERE THUNDERSTORM WARNING FOR CRAIG COUNTY IS CANCELLED... LAT...LON 3759 7998 3742 7998 3742 7980 3761 7977 $$ VAC023-122000- /O.CON.KRNK.SV.W.0071.000000T0000Z-050712T2000Z/ BOTETOURT VA- 333 PM EDT TUE JUL 12 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 400 PM EDT FOR BOTETOURT COUNTY... AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR NACE...OR ABOUT NEAR TROUTVILLE...MOVING EAST AT 10 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FINCASTLE...AMSTERDAM...DALESVILLE...AND TROUTVILLE. TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3759 7998 3742 7998 3742 7980 3761 7977 $$ RCS
000 WWUS51 KRNK 122000 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 357 PM EDT TUE JUL 12 2005 VAC023-122007- /O.EXP.KRNK.SV.W.0071.000000T0000Z-050712T2000Z/ BOTETOURT VA- 400 PM EDT TUE JUL 12 2005 ...THE SEVERE THUNDERSTORM WARNING FOR BOTETOURT COUNTY EXPIRES AT 400 PM EDT... THUNDERSTORMS HAVE WEAKEN AND ARE NO LONGER PRODUCING STRONG WINDS. HOWEVER...THESE THUNDERSTORMS ARE PRODUCING HEAVY DOWNPOURS AND PONDING OF ROADWAYS ARE POSSIBLE. TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3759 7998 3742 7998 3742 7980 3761 7977 $$ RCS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:45 PM EDT, 16 minutes earlier.
Area forecast discussion, Jul 12, 2:45 PM EDT, 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 245 PM EDT TUE JUL 12 2005 .SHORT TERM (TONIGHT THROUGH WEDNESDAY)... BKN BAND OF CONVECTION NOW CROSSING THE BLUE RIDGE SHOULD CONT E INTO THE PIEDMONT WHERE INSTAB SIG ENOUGH TO KEEP ISOLD MICROBURST PTNL GOING FOR A WHILE LONGER. APPEARS THIS AXIS OF TSRA ASSOCD WITH OLD FEEDER/WIND BAND FROM DENNIS THAT ACTED AS FOCUS/CONVERGENCE PARAMETER THIS AFTN. QUESTIONS IN WAKE OF THIS FEATURE WITH AMOUNT OF ADDED CONVECTION GIVEN LOSS OF HEATING AND NOT A LOT OF UPSTREAM UPPER SUPPORT APCHG UNTIL WED. FOR NOW WILL GO WITH HIEST CHC POPS OUT E AHEAD OF CURRENT ACTIVITY AND LEAVE IN A RESIDUAL LOW CHC ESPCLY W OVERNGT FOR ANY OUTFLOW THAT MIGHT SPARK ADDED COVERAGE. MAY INCLUDE SOME PATCHY FOG AFTER EARLIER RAINFALL...OTRW GNRLY PC OVRNGT WITH DEBRIS CLOUDS ARND. TEMPS SIMILAR TO THOSE OF LAST NGT AND WARMER THAN MOST MOS ATTM UNDER SOUPY DEWPTS. STRONGER S/W PROGGED TO ROTATE UNDER UPPER SYSTEM AND ACROSS THE W LATE WED ALTHO IFFY GIVEN MODEL PROBLEMS IN RESOLVING IMPULSES. SINCE APPEARS COVERAGE PSBLY BETTER BLUE RIDGE W WILL CONT LIKELY POPS WRN MTNS AND UP CHCS E PER MODEST CAPE VALUES. ALSO THINK WITH EVEN DEEPER RH ARND SHOULD SEE A BIT MORE CLDNS WHICH SHOULD ACT TO HOLD TEMPS DOWN A LITTLE FROM THOSE OF TODAY. && .LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)... REMNANTS OF T.D. DENNIS OVER THE OHIO VALLEY WILL WEAKEN FURTHER LATE THIS WEEK AND WEEKEND...WHILE GRADUALLY SHIFTING NEWD TOWARD THE ERN LAKES. UNSETTLED WEATHER WILL CONTINUE DURING THE PERIOD. SERIES OF UPPER AND MID LEVEL SHORTWAVES SPINNING OFF THE INLAND TROPICAL LOW CENTER. ELECTED TO RAISE POPS IN THE WEST TOMORROW NIGHT AND THURSDAY TO BLEND BETTER WITH MOS GUD AND ISC GROUP. MADE A FEW MINOR ADJUSTMENTS IN TEMPERATURES. PLAYED EXTENDED PERIODS WITH HPC TOOL WITH GFS BACKGROUND. && .AVIATION... SCATTERED CONVECTION THIS AFTERNOON MAY PRODUCE VSBY REDUCTIONS AND BRIEF GUSTY WINDS AT TAF SITES...ESP ROA IN THE NEXT HOUR OR SO AND LYH AND DAN LATER AFTERNOON IF CURRENT TRENDS CONTINUE. OVERNIGHT/EARLY A.M. VSBY REDUCTIONS PSBL ESP WHERE RAIN OCCURS THIS AFTERNOON. SCATTERED CONVECTION POSSIBLE TMRW AS PATTERN REMAINS BASICALLY UNCHANGED. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && JH/KK/JH
Hazardous weather outlook, Jul 12, 6:06 AM EDT, 8 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 606 AM EDT TUE JUL 12 2005 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-131015- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 606 AM EDT TUE JUL 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA... SOUTH CENTRAL VIRGINIA...CENTRAL VIRGINIA...SOUTHEAST WEST VIRGINIA AND NORTH CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE WEEK. THE BEST COVERAGE AND MOST INTENSE STORMS WILL BE IN THE AFTERNOON AND EVENINGS. DUE TO THE HIGH AMOUNT OF MOISTURE IN THIS AIRMASS...VERY HEAVY RAIN IS POSSIBLE WITH ANY OF THE STRONGER THUNDERSTORMS...ESPECIALLY WEDNESDAY NIGHT AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 7:50 PM EDT | Flash Flood Warning | RNK | Wythe | 3 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.